Texas, 2012Damaging Wind in Texas, April 9, 2012
April 9, 2012 · NWS LUB · 1 event in 1 county or zone
During the early evening hours of the ninth, a supercell thunderstorm developed in the southeastern Texas panhandle and made a right turn into northeastern Childress County. This thunderstorm produced wind damage to power poles as it moved through Childress County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early evening hours of the ninth, a supercell thunderstorm developed in the southeastern Texas panhandle and made a right turn into northeastern Childress County. This thunderstorm produced wind damage to power poles as it moved through Childress County. Elsewhere across the South Plains and Rolling Plains, scattered thunderstorms developed although none of these storms resulted in any reported severe winds or hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 5:42 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 9, 5:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
642 PM CDT MON APR 9 2012
.UPDATE...
MODEST CONVECTION CONTINUES THROUGH A SURFACE TROUGH THAT RUNS
CURRENTLY FROM THE WESTERN SOUTH PLAINS WEST OF MAPLE THROUGH
NORTHERN SOUTH PLAINS. SEVERE THUNDERSTORMS MEANWHILE HAVE BEEN
SLOWLY EDGING TO THE SOUTHEAST TOWARDS THE NORTHERN ROLLING PLAINS
WHERE APPEARS THEY WILL EDGE ACROSS OVER THE COMING HOUR OR TWO.
FAIRLY HIGH CHANCE THESE STORMS WILL MORPH INTO A MESO-SCALE
CONVECTIVE SYSTEM THIS EVENING. THE ENTIRE SURFACE TROUGH
EXPECTED TO EDGE SOUTHEAST WITH SOLID CHANCE OF STORMS OVER NEARLY
THE ENTIRE AREA. EARLIER SEVERE STORMS THAT DEVELOPED OVER THE
PECOS VALLEY LATE IN THE DAY REQUIRED ADDING A SEVERE THUNDERSTORM
WATCH FOR THAT PORTION OF WEST TEXAS AND SOUTHEAST NEW
MEXICO...BUTTING UP AGAINST THE WESTERN AND CENTRAL SOUTH PLAINS. RMCQUEEN
&&
.AVIATION...
SEVERE THUNDERSTORM COMPLEX NORTH OF KCDS APPEARS IT TURNING TO
THE SOUTH AND WILL BE A CLOSE CALL FOR KCDS...BUT LIKELY TO MISS
JUST TO THE EAST. OTHER SURFACE TROUGH WITH SCATTERED THUNDER OVER
WESTERN AND NORTHERN SOUTH PLAINS SHOULD EDGE THROUGH KLBB LATER
THIS EVENING. ADJUSTED TEMPO GROUPS FOR THESE FEATURES. ACTIVITY
SHOULD PASS EAST LATER...WITH CHANCE FOR LOW VISIBILITY
RESTRICTIONS FROM LIGHT FOG AT KCDS. ALSO ADDED PROB30 TSTMS FOR
KLBB TOMORROW AFTERNOON. RMCQUEEN
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT MON APR 9 2012/
SHORT TERM...
CONVECTIVE DEVELOPMENT UNDERWAY THIS AFTERNOON ACROSS THE PNDHL.
LINE OF ENHANCED CU BEGINNING TO BUILD ALONG SURFACE BOUNDARY
STRETCHING FROM PNHDL SW ACROSS THE NW SOUTH PLAINS. ADDITIONAL
ACTIVITY ALSO FORMING ALONG SOUTHERN ROCKIES WEST OF KTCC AND KATS.
DEWPOINTS HAVE MIXED OUT QUITE A BIT ACROSS THE SOUTH PLAINS WITH
SOME 50 DEGREE DEWPOINTS STILL HOLDING OVER THE ROLLING PLAINS.
STEEP LAPSE RATES...MODERATE INSTABILITY AND NORTHWEST FLOW ALOFT ALL
ARGUE FOR SEVERE POTENTIAL AREA-WIDE LATE THIS AFTERNOON AND
EVENING. BEST UPSCALE ORGANIZATION EXPECTED WITH ACTIVITY ACROSS
THE PNHDL WHERE BEST DEEP LAYER SHEAR AND CURVED LOW-LEVEL HODOGRAPHS
EXIST. IN FACT SOUTHEAST MOVING MCS EXPECTED TO DEVELOP AND MOVE
INTO THE ROLLING PLAINS THIS EVENING. FURTHER SOUTHWEST...WEAKER
SHEAR ALONG WITH SHORTER AND LESS CURVED HODOGRAPHS WILL SUPPORT
CLUSTERS OF STORMS DEVELOPING AND LOOSING ORGANIZING AS THEY WORK
E-SE INTO THE SOUTH PLAINS. THUNDERSTORMS ACROSS THE ROLLING
PLAINS LIKELY TO BE ONGOING AFTER MIDNIGHT WITH ACTIVITY TO THE
WEST DYING QUICKER WITH LOSS OF HEATING.
NORTHWEST FLOW ALOFT CONTINUES THROUGH TUE BUT FLOW BECOME A BIT
WEAKER AS UPPER RIDGE AXIS EDGES CLOSER. STILL INCREASING SE SFC
WINDS SHOULD RESULT IN SUFFICIENT DEEP LAYER SHEAR TO HELP
ORGANIZE ANY STORMS THAT FORM ALONG REMNANT OUTFLOW BOUNDARIES.
DRYLINE/LEE TROUGH ALSO SHOULD BE A FOCUS FOR DEVELOPMENT DURING
THE AFTERNOON WITH ANOTHER LINEAR MCS DEVELOPING AND MOVING
SOUTHEAST ACROSS THE AREA DURING THE EVENING. DAMAGING WINDS AND
HAIL WILL AGAIN BE THE MAIN CONCERN ON TUE BUT CONTINUED DEEP
MID/HIGH LEVEL MOISTURE WILL HELP PRODUCE SOME LOCALLY HEAVY RAINFALL.
LONG TERM...
WEDNESDAY AFTERNOON AND EVENING WILL SEE CONTINUED CHANCES FOR
THUNDERSTORMS AND SEVERE WEATHER. A SHORT WAVE WITHIN A BROAD TROUGH
ACROSS THE WESTERN US WILL MOVE INTO THE CENTRAL ROCKIES ON
WEDNESDAY. AS THE RIDGE OVER THE AREA MOVES EAST HEIGHT FALLS WILL
SPREAD OVER THE REGION. ADDITIONALLY...A VERY SUBTLE SHORT WAVE WILL
BE MOVING UP FROM SOUTHWEST TEXAS INTO THE PERMIAN BASIN AND BIG
COUNTRY. THE DRYLINE WILL BE BACKED UP INTO EASTERN NEW MEXICO WITH
A LARGE AREA OF SOUTHEASTERLY WINDS ACROSS WEST TEXAS. THERE IS GOOD
UPPER LEVEL LIFT BUT LITTLE LOW LEVEL CONVERGENCE WITH THE DRYLINE
WEST OF THE AREA. HOWEVER...AN OLD FRONTAL BOUNDARY LINGERING ACROSS
THE FA MAY BE ABLE TO BOOST LOW LEVEL CONVERGENCE VALUES. WITH THE
DRYLINE SO FAR WEST...BEST INSTABILITY VALUES WILL BE ON THE
CAPROCK. ADDITIONALLY...SHEAR WILL BE INCREASING THROUGH THE
AFTERNOON AHEAD OF INITIATION. CONVECTION MAY BE ABLE TO BE
SUSTAINED THROUGH THE EVENING AS A LOW LEVEL JET INCREASES AND VEERS
LATE IN THE EVENING. IT APPEARS AS THOUGH WIDESPREAD PRECIPITATION
COULD OCCUR TO AREAS THAT NEED RAINFALL THE MOST.
FOR LATER IN THE WEEK...UPPER FLOW WILL STRENGTHEN WHICH WILL SEND
THE DRYLINE OFF THE CAPROCK. LATEST MODEL RUNS ARE NOT ANY CLEARER
ON HOW FAR EAST THE DRYLINE WILL MIX. WILL CONTINUE TO FAVOR AN AREA
OFF THE CAPROCK BUT STILL IN THE FA. THIS WILL LEAVE THE DOOR OPEN
TO CONVECTION OVER THE ROLLING PLAINS FROM THURSDAY THROUGH
SATURDAY. AS THE BROAD TROUGH OVER THE WESTERN US MOVES EAST...AN
UPPER LOW WILL CLOSE OFF AND DIVE INTO THE SOUTHWESTERN US OVER THE
WEEKEND. IT REMAINS UNCLEAR WHAT IS GOING TO HAPPEN WITH THIS SYSTEM
AND ITS IMPACTS FOR WEST TEXAS. MOST INDICATIONS AT THE MOMENT ARE
THAT PRECIPITATION WILL BE EAST OF THE REGION. JDV
FIRE WEATHER...
THE DRYLINE THAT WILL BE STUCK IN NEW MEXICO
THROUGH MID WEEK WILL MAKE ITS WAY OFF THE CAPROCK LATE IN THE
WEEK. THIS WILL BRING WINDIER AND DRIER CONDITIONS FOR THE SOUTH
PLAINS. THURSDAY THROUGH SATURDAY WILL SEE THESE POSSIBLE ELEVATED
FIRE WEATHER CONDITIONS. ANTICIPATED RAINFALL EARLY THIS WEEK MAY
MITIGATE SOME FIRE WEATHER CONCERNS LATE IN THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 52 77 54 78 53 / 30 40 40 40 30
TULIA 55 76 56 76 55 / 50 50 40 30 30
PLAINVIEW 56 77 57 78 56 / 50 50 40 30 40
LEVELLAND 54 81 58 78 56 / 50 40 40 40 40
LUBBOCK 56 81 59 79 58 / 50 40 40 40 40
DENVER CITY 56 84 57 80 57 / 30 40 30 50 40
BROWNFIELD 56 83 58 79 58 / 50 40 30 40 50
CHILDRESS 60 79 59 77 59 / 70 50 50 20 40
SPUR 58 81 59 79 59 / 60 50 40 30 40
ASPERMONT 60 82 62 81 61 / 60 40 40 20 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/99/05
Hazardous weather outlook, Apr 9, 10:44 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT MON APR 9 2012
TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
FROM WESTERN OKLAHOMA AND THE EASTERN TEXAS PANHANDLE INTO EASTERN
NEW MEXICO. THE ACTIVITY ACROSS THE PANHANDLE IS EXPECTED TO
DEVELOP INTO A SQUALL LINE AND MOVE SOUTHEAST INTO THE NORTHERN
SOUTH PLAINS AND ROLLING PLAINS. DAMAGING WINDS IN EXCESS OF 65
MPH AND LARGE HAIL IN EXCESS OF 2 INCHES WILL BE POSSIBLE WITH
THESE STORMS. THERE WILL BE LOW THREAT FOR A TORNADO THROUGH EARLY
EVENING BEFORE THE ACTIVITY ORGANIZES INTO A MESOSCALE COMPLEX.
LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY.
THE ACTIVITY ACROSS EASTERN NEW MEXICO IS EXPECTED TO GRADUALLY
MOVE EAST INTO THE WESTERN AND CENTRAL SOUTH PLAINS. WHILE THE
SEVERE THREAT WITH THIS ACTIVITY WILL BE RELATIVELY LESS
WIDESPREAD AND LONG-LIVED THAN THE STORMS TO THE NORTHEAST...A FEW
THUNDERSTORMS COULD PRODUCE LARGE HAIL IN EXCESS OF 1 INCH AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS...SOME CAPABLE OF PRODUCING SEVERE
WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE TUESDAY AND
WEDNESDAY. THURSDAY THROUGH SATURDAY...CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE EACH AFTERNOON ACROSS WESTERN PORTIONS OF
THE CAPROCK WHILE A SLIGHT CHANCE OF SEVERE AFTERNOON AND EVENING
THUNDERSTORMS MAY CONTINUE ACROSS THE ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING...PARTICULARLY FOR LOCATIONS OFF THE CAPROCK.
In the hours before
Special weather statement, Apr 9, 4:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
527 PM CDT MON APR 9 2012
TXZ022-092245-
CASTRO-
527 PM CDT MON APR 9 2012
...SPECIAL WEATHER STATEMENT FOR CASTRO COUNTY...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DIMMITT...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM IS INCREASING IN INTENSITY AND MAY BECOME SEVERE
AND PRESENT A MORE SUBSTANTIAL THREAT OF HAIL AND DAMAGING WINDS
WITHIN THE NEXT HALF HOUR.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3475 10200 3432 10201 3446 10252 3472 10251
TIME...MOT...LOC 2227Z 269DEG 13KT 3456 10242
JDV
Special weather statement, Apr 9, 4:45 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT MON APR 9 2012
TXZ022-092315-
CASTRO-
545 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DIMMITT...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3475 10200 3438 10200 3443 10223 3451 10245
3460 10248 3467 10243
TIME...MOT...LOC 2245Z 274DEG 18KT 3457 10234
20/93Special weather statement, Apr 9, 5:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT MON APR 9 2012
TXZ027-028-092345-
BAILEY-LAMB-
600 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...
AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTHWEST OF
MULESHOE...MOVING EAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.
CONDITIONS ARE BECOMING MORE FAVORABLE FOR THESE STORMS TO BECOME
SEVERE AND PRESENT A THREAT OF DAMAGING WINDS AND HAIL.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3424 10304 3430 10229 3383 10235 3384 10304
TIME...MOT...LOC 2259Z 276DEG 13KT 3409 10287
20
Special weather statement, Apr 9, 5:57 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT MON APR 9 2012
TXZ028-100030-
LAMB-
657 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SUDAN...MOVING EAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3423 10247 3431 10210 3430 10209 3398 10210
3405 10256
TIME...MOT...LOC 2357Z 291DEG 12KT 3415 10243
20Thunderstorm Wind, Childress
- When
- April 9, 6:10 PM CST
- Where
- Childress County, 3.75 mi SSW of Loco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.667, -100.163
Large power poles were reported down on U.S. Highway 62 about 12 miles north of Childress.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Virginia, April 9 to 18, 2012$2.2 million · 3 events
- Tornadoes and Hail in Oklahoma, April 9, 20123 injured · $7,000 · EF1 · 23 events
- Strong Wind in New Jersey, April 9, 2012$29,000 · 21 events
- Hail in Oklahoma, April 9, 2012$30,000 · 2 in hail · 12 events
- Wildfire in Pennsylvania, April 9 to 11, 20123 injured · $10,000 · 3 events
- Hail and Damaging Wind in Kansas, April 9, 2012$15,000 · 1.75 in hail · 6 events
- Strong Wind in Pennsylvania, April 9, 2012$10,000 · 10 events
- Hail in Texas, April 9, 20122 in hail · 8 events
- Hail in New Mexico, April 9, 2012$2,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Texas, April 9, 2012$7,000 · 4 in hail · 7 events
- Frost and Freeze in West Virginia, April 9, 20124 events
- Frost and Freeze in Virginia, April 9, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364865.